New York, 2019Flash Flooding in New York, August 17, 2019
August 17, 2019 · NWS BGM · 2 events in 2 counties and zones
Thunderstorms developed along a weak surface boundary drifting through central New York. Conditions were excessively moist, leading to several heavy rain producing thunderstorms that marched through the Central Leatherstocking Region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a weak surface boundary drifting through central New York. Conditions were excessively moist, leading to several heavy rain producing thunderstorms that marched through the Central Leatherstocking Region. Rainfall rates were on the order of 2 to 4 inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 2:44 PM EST, 17 minutes earlier.
Area forecast discussion, Aug 17, 2:44 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
344 PM EDT Sat Aug 17 2019
.SYNOPSIS...
A few upper level disturbances will move east across the region
tonight through Sunday night with off and on showers and
thunderstorms. A weak cold front will move into the region
Monday with chances for more showers and thunderstorms. This
unsettled weather pattern will last until late next week when a
stronger cold front moves through the region. High pressure will
follow this front bringing fair and cooler weather for Friday
and Saturday.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Water vapor imagery shows an upper level wave moving northeast
across far southeast Ontario. This wave was leading to cooling
aloft at 500 mb as per the SPC mesoanalysis. Visible satellite
imagery continues to show insolation south of the convection
which has fired over northern and western NY. Mixed layer CAPEs
were running between 1000 and 2000 J/Kg in south central NY and
northeast PA south of convection. Vertical wind shear was
between 30 and 40 knots so we expect more development farther
south with strong to severe thunderstorms. We will have likely
POPs moving east across the forecast area of central
NY/northeast PA for showers and thunderstorms. Enhanced the
wording with gusty winds and lightning. Activity will wind down
overnight with loss of heating and passage of short wave /
warming aloft. The low-level winds will be light southerly so
will have patchy valley fog again late tonight.
For Sunday, models show another smaller upper wave moving east
Sunday which will be the impetus for more afternoon convection.
The lower atmosphere will be even moister than today with
dewpoints likely into the lower 70s and hence model CAPEs exceed
2000 J/Kg. 0-6 km wind shear will be 25 to 30 knots or so and
with a weaker wave believe there will be more storms but not as
widespread as today. Heat indices are projected to be close to
heat advisory criteria but fall just short. So no heat
advisories this issuance.
By Sunday night, another upper wave moves through to our north
but we will be in the diurnal minimum of CAPE so have slight
chance to chance POPs higher in our north and lower to the
south farther away from the wave and lifting.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
For Monday, upper level short wave trough moves northeast from
eastern Ontario to central Quebec. This wave will press a cold
front south into northern NY/eastern Great lakes region by
Monday evening. The low-level winds will accelerate from the
west-southwest ahead of this upper level wave and advect higher
low-level dewpoints into central NY and northeast PA. Mixed
layer CAPEs on the NAM are projected to be over 2000 J/kg
especially in south central NY and northeast PA. The 0-6 km bulk
vertical wind shear is between 25 and 35 knots with the highest
shear farther north. We will go with scattered to numerous
showers and thunderstorms for Monday afternoon. POPs will be
highest in north central NY and lower farther south. There will
be some potential for severe thunderstorms given the
instability and shear profiles. Heat indices also will be close
to heat advisory criteria of 95F in parts of central NY as
well.
For Monday Night, high pressure builds across central NY and
northeast PA as we come under a short-lived short wave ridge
axis. With clearing skies, looks like an excellent night for
valley fog formation by Tuesday morning. GFS holds onto some
showers into the night with the Euro and NAM tapering activity
down into the evening. We will have chance POPs for showers and
storms mainly in the evening, tapering off overnight into
Tuesday morning.
For Tuesday and Tuesday night, more showers and thunderstorms
will be possible as a low-level wave spins up across the Middle
Atlantic States. The Euro/GFS/CMC and NAM all have this feature
with associated QPF. For grids went with NBM for now given the
timing uncertainities and the convective nature of the wave.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Used NBM as a starting point for this period. All synoptic
models show a large upper trough building into the northeast U.S
by Friday with a large canadian high pressure following the
trough. This trough will push a cold front through the region
from Wednesday night to Thursday night depending on which model
you look at. So used the blend to populate the POPs in this time
period. All synoptic models and the NBM agree that cooler and
drier air covers the region for Friday and Saturday so have
POPs less than 15 percent both days.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR conditions over the next hour at SYR with thunderstorms
moving in, then occasional MVFR to IFR conditions will be
possible across all terminals through the rest of the afternoon
and evening in thunderstorms. Activity largely winds down after
0Z, with mainly VFR conditions through 6Z across all sites.
Expect slight reductions in visibility beginning by 9Z with a
moist environment in the wake of thunderstorm activity. Looking
like mainly MVFR visibility across all sites but ELM - where
ceiling and visibility may drop to ALT MIN or even airport min.
Conditions gradually improve to VFR after 13Z Sunday, then
additional showers and thunderstorms Sunday afternoon may lead
to occasional visibility restrictions.
Outlook...
Sunday night...MVFR conditions possible in lingering showers.
Monday to Thursday...Restrictions possible in showers and
storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...HLC
Hazardous weather outlook, Aug 17, 9:42 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1042 AM EDT Sat Aug 17 2019
NYZ009-017-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181445-
Northern Oneida-Southern Cayuga-Onondaga-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1042 AM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A line of thunderstorms is expected to develop in western New York
and move east southeast this afternoon and evening through central
New York and northeast Pennsylvania. The potential exists for strong
to severe thunderstorms as this line of storms moves through. The
primary threat will be damaging wind gusts. Frequent lightning and
locally heavy downpours will also be possible. The storms will taper
off later in the evening.
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Temperatures approaching 90 degrees on Monday will combine with high
dew points to produce apparent temperatures in the mid 90s. Stay
tuned for later updates on the hot temperatures forecast for Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ015-016-022-023-181445-
Yates-Seneca-Steuben-Schuyler-
1042 AM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON...
A line of thunderstorms is expected to develop in western New York
and move east southeast this afternoon through central New York. The
potential exists for strong to severe thunderstorms as this line of
storms moves through. The primary threat will be damaging wind gusts.
Frequent lightning and locally heavy downpours will also be
possible. The storms will taper off by this evening.
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a marginal risk for severe thundertorms on Sunday
afternoon. A few thunderstorms could produce strong gusty winds and
heavy downpours.
Temperatures approaching 90 degrees on Monday will combine with high
dew points to produce apparent temperatures in the mid 90s. Stay
tuned for later updates on the hot temperatures forecast for Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NICOSIA
In the hours before
Local storm report, Aug 17, 2:20 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG 1 NNE FYLER SETTLEMENT 43.11N 75.91W
08/17/2019 MADISON NY SOCIAL MEDIA
TREE AND WIRES DOWN ON CHESTNUT RIDGE ROAD.
&&
BJGLocal storm report, Aug 17, 2:25 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG ORISKANY 43.16N 75.33W
08/17/2019 ONEIDA NY 911 CALL CENTER
TREE DOWN ON RD NEAR AIRPORT RD AND RT 69
&&
HLCLocal storm report, Aug 17, 2:30 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG WESTMORELAND 43.12N 75.42W
08/17/2019 ONEIDA NY 911 CALL CENTER
TREE DOWN BLOCKING ROAD, DAILY RD
&&
HLCLocal storm report, Aug 17, 2:49 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL WILLOW RUN MOBILE HOME 43.15N 75.87W
08/17/2019 E1.00 INCH MADISON NY SOCIAL MEDIA
&&
BJGLocal storm report, Aug 17, 2:52 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 1 WNW LAKEMONT 42.52N 76.93W
08/17/2019 YATES NY 911 CALL CENTER
TREES AND WIRES DOWN ALONG DUNDEE-LAKEMONT ROAD.
&&
BJGSpecial weather statement, Aug 17, 2:55 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
355 PM EDT Sat Aug 17 2019
NYZ016-023-025-172045-
Seneca NY-Schuyler NY-Tompkins NY-
355 PM EDT Sat Aug 17 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER AND TOMPKINS COUNTIES UNTIL 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry City, or 10 miles northwest of Ithaca. Another strong
thunderstorm was located between Ithaca and Newfield. Both storms
were moving east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Enfield, Danby, Caroline,
Groton, Covert and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4263 7677 4262 7661 4263 7646 4262 7646
4262 7627 4241 7625 4240 7629 4238 7630
4237 7626 4235 7624 4234 7657 4244 7683
TIME...MOT...LOC 1954Z 271DEG 28KT 4251 7669
ButtsFlash Flood, Oneida
- When
- August 17, 3:01 PM EST to 5:00 PM EST
- Where
- Oneida County, 0.35 mi N of Utica to 1.16 mi SE of Harts Hill
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 43.105, -75.251
Several streets and basements were flooded. The Arterial Highway around Utica was completely inundated. Cars were stranded and some people needed evacuation assistance from their vehicles.
Flash Flood, Otsego
- When
- August 17, 4:10 PM EST to 5:00 PM EST
- Where
- Otsego County, 2.67 mi WNW of Otego to 2.36 mi WNW of Otego
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 42.420, -75.225
Wheaton Creek rapidly flooded and washed out a large section of Wheaton Creek Road at the bridge crossing. Heavy damage to the bridge forced closure of the road for several days.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, August 17, 20192 deaths · 1 event
- Tornado and Hail in Iowa, August 17, 2019$685,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Minnesota, August 17, 2019$295,000 · EF1 · 13 events
- Heat in Texas, August 17 to 21, 20197 injured · 46 events
- Flash Flood and Hail in Kansas, August 17 to 18, 2019$100,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in South Dakota, August 17, 2019$103,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Pennsylvania, August 17, 20191 injured · $69,000 · 1 in hail · 20 events
- Damaging Winds in Vermont, August 17, 2019$140,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in New York, August 17, 2019$85,000 · 1 in hail · 14 events
- Damaging Winds in Pennsylvania, August 17 to 18, 2019$33,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2019$35,000 · 1.5 in hail · 7 events
- Heavy Rain in Iowa, August 17 to 18, 201927 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846924, 846927.